Hail, Atascosa
- When
- May 5, 7:26 AM CST
- Where
- Atascosa County, 1.39 mi WSW of North Pleasanton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.960, -98.500
A thunderstorm produced quarter size hail in Pleasanton.
An upper-level shortwave trough generated thunderstorms in a conditionally unstable airmass. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper-level shortwave trough generated thunderstorms in a conditionally unstable airmass. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 4:55 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 555 AM CDT Mon May 5 2025 ...New AVIATION... .SHORT TERM... (Today through Tuesday) Issued at 229 AM CDT Mon May 5 2025 Key message: - Rounds of strong to severe storms and heavy rains possible An upper level low moves from Arizona today to the central high plains on Tuesday. An upper level shortwave is approaching our area leading to the development of showers along the Rio Grande. This shortwave and associated showers will spread to the remainder of South Central Texas this morning into afternoon. Instability and deep layer shear increase and mid level lapse rates steepen. Should breaks in the clouds occur this afternoon, thunderstorms could tap into this and become severe with large hail and damaging wind gusts the main threats. A much stronger shortwave approaches our area tonight and moves over our area Tuesday. The convective parameters mentioned above continue to increase. Based on an overall model and ensemble consensus, storms over western Texas or the Serranias del Burro mountains of Mexico should organize into clusters and move across our area this evening through Tuesday morning. A Pacific front/dryline moves out of west Texas early Tuesday morning and across our western areas midday into afternoon. Another round of thunderstorms is expected along and ahead of this boundary as the stronger shortwave is nearly overhead. This second round is over the eastern Hill Country to along and east of the I-35 corridor. With these two rounds, large to very large hail and damaging wind gusts are the main threats with isolated tornadoes possible. In addition, a threat for heavy rains and flooding is expected mainly tonight into Tuesday. PWs rise to well above seasonal averages along with a potential of rains moving or stalling over the same areas for a period of time. SPC has level 1 to 2 of 5 risks for severe storms and WPC has level 1 to 2 of 4 risks for excessive rainfall. High temperatures are well below average today due to thicker cloud cover, then warm to near average Tuesday as clouds decrease in the afternoon. Finally, minimum humidities across the Rio Grande Plains and Edwards Plateau fall into the teens and 20s Tuesday afternoon. However, fire weather issues are not expected due to possible wetting rains prior to the dryline passage and light winds of less than 10 mph after its passage. && .LONG TERM... (Tuesday night through Sunday) Issued at 229 AM CDT Mon May 5 2025 Key Message: - Rain chances extend into Thursday, but amounts and storm strength limited. - Mild and dry weather again for next weekend. The strongest of storms from the Tuesday squall line should be exiting our eastern counties early Tuesday evening. Model consensus shows a lull in activity late Tuesday evening behind the exiting line, but with instability recovering for some isolated early AM rounds of convection Wednesday, potentially becoming scattered during the day into daytime Thursday. The 00Z deterministic are stronger with the squall and weaker with the rebounding cells, and this could lead to lowering rain chances in future shifts. If there is any strong storm threats it might be for some marginally severe hail as there may not be much opportunity for any storms in this period to be surface based. It is also assumed that the medium storm motion speed and lowered PWat values will limit the heavy rain and/or run-off potential. Thursday PoP trends have been erratic among models with each successive run, but there is a slight uptick off yesterday, suggesting the rain chances to last later in the day. Friday and beyond have model in fairly good agreement on a dry air regime taking over from persistent low level north winds and an upper low that digs south across Louisiana. Thanks to this pattern we'll get to enjoy true spring-like weather all the way into early next week. && .AVIATION... (12Z TAFS) Issued at 555 AM CDT Mon May 5 2025 CIGs have lowered to MVFR as SHRA developed along the Rio Grande and KDRT early this morning. As the SHRA spread to the east this morning, CIGs will lower to MVFR across the remainder of the area and the I-35 sties. CIGs eventually lower to IFR, though KDRT only TEMPO IFR this morning. The highest PROBs for TSRA are at the I-35 sites where have maintained PROB30s/TEMPOs this afternoon into early evening. With a very moist airmass CIGs likely lower to LIFR tonight. Breezy E to SE winds will be gusty, at times, especially out west. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 67 83 66 / 80 70 100 30 Austin Bergstrom Intl Airport 75 67 84 64 / 80 70 100 30 New Braunfels Muni Airport 76 69 86 67 / 80 60 90 40 Burnet Muni Airport 72 65 83 62 / 80 80 100 20 Del Rio Intl Airport 87 71 92 65 / 50 70 20 20 Georgetown Muni Airport 74 65 83 63 / 80 80 100 30 Hondo Muni Airport 78 69 89 65 / 70 70 70 30 San Marcos Muni Airport 75 68 84 65 / 80 70 100 40 La Grange - Fayette Regional 78 68 83 68 / 70 60 90 50 San Antonio Intl Airport 76 70 87 68 / 80 70 90 40 Stinson Muni Airport 78 72 88 69 / 80 60 80 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...18 Aviation...04
Special Weather Statement
National Weather Service Austin/San Antonio TX
809 AM CDT Mon May 5 2025
TXZ220>222-051400-
Karnes TX-Atascosa TX-Wilson TX-
809 AM CDT Mon May 5 2025
...A strong thunderstorm will impact portions of southwestern Karnes,
southeastern Atascosa and south central Wilson Counties through 900
AM CDT...
At 809 AM CDT, Doppler radar was tracking a strong thunderstorm over
Campbellton, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Campbellton, Coy City, El Oso, Peggy, Fashing, and Deweesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2864 9834 2865 9838 2878 9846 2899 9814
2873 9793 2871 9802 2879 9810 2864 9830
2863 9834
TIME...MOT...LOC 1309Z 243DEG 20KT 2874 9835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
27Special Weather Statement
National Weather Service Austin/San Antonio TX
824 AM CDT Mon May 5 2025
TXZ220-221-051415-
Atascosa TX-Wilson TX-
824 AM CDT Mon May 5 2025
...A strong thunderstorm will impact portions of central Atascosa and
southwestern Wilson Counties through 915 AM CDT...
At 823 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Leming, Coughran, Espey, Canada
Verde, and Graytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2904 9865 2914 9847 2911 9841 2921 9833
2922 9832 2923 9830 2902 9816 2888 9856
TIME...MOT...LOC 1323Z 243DEG 20KT 2900 9853
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
27The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 13:25 UTC.
6 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail in Pleasanton.
A thunderstorm produced quarter size hail in Paige.
A thunderstorm produced penny size hail northwest of Georgetown.
A thunderstorm produced penny size hail northwest of Liberty Hill.
A thunderstorm produced half dollar size hail at the Whataburger in Paige.
A thunderstorm produced ping pong ball size hail at CR 326 and CR 109 in Lincoln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264239, 1264240, 1264241, 1264242, 1264243, 1264245.